Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 521, NWS Jackson, MS

July 11, 2003Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 11, 2003, 2:37 PM CDT for Jasper County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 2:37 PM CDT (19:37 UTC)
Expired
Jul 11, 2003, 3:20 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 111937 RRA
SVRJAN
MSC061-112020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 320 PM CDT

* AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PAULDING...MOVING EAST  
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR ROSE HILL AT 240 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3217 8913 3187 8928 3194 8899 3217 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:45 AM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Jul 11, 3:45 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 AM CDT FRI JUL 11 2003

LATEST SFC ANALYSIS HAS THE COLD FRONT NEARLY STALLED NE-SW ACROSS
CENTRAL ARKANSAS. ALTHOUGH GFS BRINGS THE FRONT A LITTLE FARTHER
SOUTH INTO OUR AREA TODAY BOTH ETA AND GFS WASH THE FRONT OUT LATER
TODAY WITH VERY LITTLE CHANGE IN BOUNDARY LAYER MOISTURE ACROSS OUR
AREA. HOWEVER...BOTH ETA AND GFS DRY THE MID LEVELS OUT TODAY WITH
SIGNIFICANT DROPS IN MEAN RH ACROSS THE NORTHERN HALF OF THE CWA. WV
IMAGERY SHOWS THIS DRYING MOVING SOUTHEAST INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS MORNING. WL KEEP MENTION OF ISOLATED
MORNING SHOWERS AND THUNDERSTORMS IN OUR NORTHERN ZONES AS LOCAL
RADARS ARE INDICATING THE REDEVELOPMENT OF SHOWERS ALONG AND NORTH
OF INTERSTATE 82. AFTERNOON CONVECTION SHOULD BE A LITTLE MOISTURE
STARVED ACROSS THE NORTH BUT PLENTY OF MOISTURE AND INSTABILITY WILL
BE PRESENT CENTRAL AND SOUTH FOR ANOTHER ROUND OF THUNDERSTORMS
TODAY.

SATURDAY ANOTHER SHORTWAVE WILL MOVE ACROSS OUR REGION AND SUPPORT A
SECOND COLD FRONT INTO NORTHERN MISSISSIPPI LATE IN THE DAY. ENOUGH
LOW LEVEL MOISTURE WILL BE AVAILABLE TO SQUEEZE OUT A FEW STORMS
SATURDAY EVENING IN THE NORTH AGAIN. THIS FRONT WILL STALL ACROSS
CENTRAL MISSISSIPPI AND BE THE FOCUS FOR CONVECTION AGAIN SUNDAY. IN
ADDITION...ENOUGH MOISTURE AND INSTABILITY COMBINED WITH MODERATE
MID LEVEL FLOW WILL BE PRESENT SATURDAY AND SUNDAY AFTERNOON AND
EVENINGS TO SUPPORT ORGANIZED THUNDERSTORMS. THE AREA HAS BEEN
OUTLOOKED BY SPC GENERALLY ALONG AND NORTH OF INTERSTATE 20.

VERY LITTLE CHANGE IS SEEN IN THE UPPER LEVELS THROUGH NEXT WEEK.
THE LARGE BLOCKING HIGH WILL REMAIN OVER THE WESTERN CONUS WITH AN
UPPER LEVEL TROUGH OVER THE EASTERN CONUS. THIS WILL RESULT IN
NORTHWEST FLOW ALOFT THAT WILL PROVIDE SEVERAL WEAK SHORTWAVES THAT
WILL ENHANCE MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
NEXT WEEK. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
PERIOD.

PRELIM NUMBERS...
JAN  89/70/91/70/89 41233
MEI  89/71/91/70/88 41233

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 3 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121622-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS PARTS OF EAST
CENTRAL LOUISIANA AND CENTRAL AND SOUTHERN MISSISSIPPI AS A WEAK
UPPER LEVEL DISTURBANCE MOVES OVER THE REGION. THIS DISTURBANCE
WILL COMBINE WITH MODERATE TO STRONG INSTABILITY TO SUPPORT
STRONG AND POSSIBLY A FEW SEVERE THUNDERSTORMS THIS AFTERNOON.
THE HIGHEST COVERAGE OF THUNDERSTORMS WILL OCCUR ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE FROM NATCHEZ TO JACKSON AND SOUTH
OF I-20 FROM JACKSON TO MERIDIAN. ANY ISOLATED SEVERE STORMS WILL
OCCUR SOUTHEAST OF A BROOKHAVEN TO MAGEE TO MERIDIAN LINE. THE
MAIN CONCERN WITH ANY SEVERE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING AND WIND GUSTS TO 60 MPH.

...FLOODING...
GIVEN AN ABUNDANCE OF LOW LEVEL MOISTURE AND SLOW MOVEMENT OF THE
THUNDERSTORMS...HEAVY RAINFALL WILL BE ANOTHER CONCERN THIS
AFTERNOON. AS A RESULT...PONDING ON AREA ROADS IS LIKELY TO OCCUR
WITH THE PASSAGE OF SOME OF THE STRONGER SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
SCATTERED STRONG THUNDERSTORMS ARE EXPECTED ON BOTH SATURDAY AND
SUNDAY AFTERNOON AS A WEAKENING COLD FRONT APPROACHES FROM THE
NORTHWEST. AREAS AFFECTED WILL BE MOSTLY NORTH OF INTERSTATE 20.
A FEW OF THE STRONGER THUNDERSTORMS COULD BECOME
SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND PENNY SIZED HAIL.

AN APPROACHING SECONDARY COLD FRONT WILL BEGIN TO MOVE INTO THE
AREA SATURDAY AND DRIFT SOUTHWARD THROUGH SUNDAY. ATMOSPHERIC
INSTABILITY AHEAD OF THE FRONT...WITH A MODERATE AMOUNT OF MIDDLE
LEVEL SHEAR WILL ACT IN CONCERT WITH DRYING IN THE MID LEVELS AND
ABUNDANT LOW LEVEL MOISTURE TO CREATE SCATTERED STRONG
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 20. THOUGH THE
CONVECTIVE ACTIVITY WILL BE ORGANIZED AND STRONG...ONLY A FEW OF
THE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

...DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:37 PM CDTSevere Thunderstorm WarningJANCovington28 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningJANJones28 min
Jul 11, 3:30 PM CDTSevere Thunderstorm WarningJANClarke45 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningJANFranklin58 min
Jul 11, 5:25 PM CDTSevere Thunderstorm WarningJANCopiah60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.